Education Teachers & Parents Website: . We have tried to write this booklet with visual prompts in...
Embed Size (px)
Transcript of Education Teachers & Parents Website: . We have tried to write this booklet with visual prompts in...
F.A.C.S.A Fetal Anti-Convulsant Syndrome Association
Fetal Anti-Convulsant Syndrome
Teachers & Parents
The Fetal Anti-Convulsant Syndrome Association would like to thanks all
those who have took part in putting together this booklet.
This includes the specialists from the Anti-Epileptic Drugs in Pregnancy
(AEDiP) Maternal & Child Health Advisory Group, who all are recognised
for their expertise in the subject of Fetal Anti-Convulsant Syndrome, with
many published journal papers in this topic, and with Dr Bromley
recognised for her expertise in FACS and Educational issues.
With thanks also to FACSA Ambassador and Educational Specialist Sue
Atkins. Sue has spent many years working within Education and with
Special Needs children as well has working within TV giving advice and
help to parents of SEN children.
This book has been written by:
Co-Founders of FACSA
Parental & Educational Officer of FACSA
FACSA & INFACT
Tel: 01253 799161
We have tried to write this booklet with visual prompts in mind which
teachers or educational professionals would be able to spot if a working
with a child affected by an Anti-Convulsant Medication.
It is important to note that anti-convulsant medications these days are not
only used or prescribed for Epilepsy but also for Bipolar, Depression,
Migraine headaches and as a Pain Relief.
Fetal Anti-Convulsant Syndrome is not only caused by one particular ant-
convulsant medication, but an array of drugs, 10 of which may cause the
condition to varying degrees.
For many years children have had problems within education due to the
effects of Anti-Epilepsy Drugs (AED’s) taken by mother during pregnancy.
These medications when used in pregnancy, reported in recent research
are known to cause cognitive and neurodevelopmental problems including
Autistic Spectrum Disorders.
The latest medical journal paper was released in the Journal of Neurology,
Neurosurgery & Psychiatry in January 2013. In this definitive paper Dr
Rebecca Bromley et al stated that:
‘the increased likelihood of neurodevelopmental disorders should be
communicated to women for whom Sodium Valproate VPA is a treatment
It goes onto say:
‘ Women should be provided with as much information as possible to enable
them to make an informed decision’
‘Evidence suggests that the neuropathology of Autistic Spectrum Disorder
(ASD) develops early in gestation……… Children exposed to Anti-Epilepsy
Drugs (AED’s) especially Valproic Acid (VPA) should be monitored closely
during early childhood to allow for early intervention, diagnosis and
Currently there are 10 different anti-epilepsy drugs (AED’s) on the market
which are prescribed regularly. Out of those 10 there are 3 main
medications which affect the fetus during pregnancy, these are:
Phenytoin (1938) Fetal Hydantoin Syndrome
Carbamazepine (1963) Fetal Carbamazepine Syndrome
Sodium Valproate (1973) Fetal Valproate Syndrome
Others may be:
However, of late there has been an addition to that list of another
medication which is affecting the fetus similarly but not to the drastic affect
as Valproate, although we are now aware that this newer drug is becoming
drug of choice amongst specialist. These medications are Lamotrogine and
Any woman taking these medications may find themselves in a catch 22
situation, especially if she is being prescribed the drug for Epilepsy, as in
some cases it may well be the only way of controlling her seizures.
It is over the past 5 years that these drugs have also started to be
prescribed for other conditions, these are Bipolar/Depression, Migraine
headaches, Neuralgia and as a pain relief.
As an organisation FACSA are here to help and support the children
affected by an anti-convulsant medication during pregnancy, but also to
ensure that professionals involved with their health and educational issues
fully understand Fetal Anti-Convulsant Syndrome, irrelevant of which anti-
convulsant medication may have caused their problems.
We are aware that the majority of children who have been affected by their
mother’s medication during pregnancy may not have a diagnosis of a Fetal
Anti-Convulsant Syndrome eg: Fetal Valproate Syndrome, Fetal
Carbamazepine Syndrome or Fetal Hydantoin Syndrome but may have a
diagnosis of an Autistic Spectrum Disorder (ASD)
As on numerous occasions, we find that due to facial features, these
children may look similar however their individual educational difficulties
are unique to them.
Many FACS children do share certain behavioural characteristics, for
example hands to ears due to noise intolerance, not understanding others
facial expressions or body language, frustration, impulsitivity and
obsession, as well as physical characteristics such as curved toes,
prominent finger pads, small fingernails and facial features and so it is
important to individualise and work separately with each child’s demands.
Research & Information
Through the latest research published in January 2013, it is apparent that
an ASD may come secondary to a Fetal Anti-Convulsant Syndrome,
however school would have no record of the mother taking this medication
unless she offers that information herself.
In these circumstances we understand the complex situation for any child
with this condition and also that of the teachers and school involved with
the child’s education.
It is because of this we are currently working with the Medicines and
Healthcare Regulatory Agency (MHRA) and the National Institute for
Clinical Excellence (NICE) in order to ensure that every person who
receives anti-convulsant medications are made fully aware of the
possibilities is these medications are taken by a women during pregnancy.
Over the years, from as early as 1968 there have been medical reports in
the journals explaining the findings of children affected by anti-convulsant
medications. Please see at the back of this booklet for a list of those journal
papers if you wish to take a look at the reports yourself.
The most significant over the years has been by Prof Donnia and Dr
Clayton-Smith in 1995 ‘Fetal Valproate Syndrome’ when it was confirmed
there was such a condition. To date the most significant of all has to be the
paper released in January 2013 which was a prospective study completed
over 6 yrs and confirmed the connection of Autistic Spectrum Disorders
and Fetal Anti-Convulsant Syndrome.
Since 1980, starting with the Dalens report, there have been hundreds of
journal papers discussing the findings of anti-convulsant medications taken
in pregnancy. It has been confirmed the Valproate (Epilim) is the most
toxic to use during pregnancy and causes more significant problems for the
child. Unfortunately during the 1980’s and 90’s this was the drug of choice
for Epilepsy and so the figures for children affected by this drug alone may
be as high as 20,000 with 40% having neurodevelopmental disorders.
Learning and Development
Whilst the medical journals and the UK Pregnancy Register report on the
major malformations, new information now points towards the
learning/cognitive and developmental problems the child struggles with.
Since working within Fetal Anti-Convulsant Syndrome organisations over
the past 20 years, and coming into contact with over almost 1000 children,
we have seen a full range of developmental problems they portray, all of
which are to varying degrees.
Published researched demonstrates that those who have been exposed to,
in particular, Sodium Valproate (Epilim) during pregnancy are at an
increased risk of having difficulties in one or more areas of cognitive
functioning with the most common difficulties being:
Language Difficulties (expressive and comprehension)
Working Memory Difficulties
Memory for Verbal Information (things told)
Poorer levels of Intellectual Ability (likely due to other cognitive
Difficulty writing for long periods due to joint laxity
It is important to remember that as with all children, each child with Fetal
Valproate Syndrome (FVS) is unique and may not display weakness in all
areas of the